The U.S. Food and Drug Administration (FDA) recently issued a warning statement about the drug Gilenya, used to treat multiple sclerosis. The troubling reports about patients who stopped using the medication indicated that cessation of use can lead to significant and severe worsening of disabilities caused by the disease. Some patients even experienced a complete loss of the ability to walk or were left bedbound, unable to get around at all.
What is Multiple Sclerosis?
Multiple sclerosis, or MS, is a disease related to the central nervous system. The immune system attacks myelin, the protective tissue around nerve fibers, which triggers symptoms and breaks down communication between the body and the brain. Some people experience a progressive disease, getting worse with time, while others have a relapsing form that comes and goes.
Symptoms can vary widely by type and severity causing mild to serious and debilitating disability. Potential symptoms include numbness, vision loss, tingling and pain, tremors, dizziness, fatigue, and slurred speech. There is no cure for MS, but treatments can help with symptoms or may slow the progression of the disease.
What is Gilenya?
Gilenya is the brand name for the generic drug fingolimod, which is approved to treat multiple sclerosis. It is used for preventing symptoms and for slowing down the progression of the disability the disease causes. Patients prescribed Gilenya typically have a relapsing-remitting for of MS, which means they experience intermittent flare-ups symptoms of the disease. It works by reducing the number of immune cells in the body; it is believed the immune system attacks nerves to cause symptoms of MS.
The FDA issued a warning recently that MS patients taking Gilenya may suffer a significant worsening of the disease by stopping use of the drug. The effect is rare, but it is very serious and can even lead to permanent disability in those it affects. The worsening is more severe than what would be expected from a typical relapse of symptoms. Because of this discovery the FDA is changing the label on the drug to warn patients and doctors of the risk.
The warning came after the FDA identified 35 separate instances of this effect in the eight years that Gilenya has been on the market. The individuals involved had stopped using the drug for two to 24 weeks. They experienced worsening of symptoms and severe disability. In magnetic resonance imaging scans these patients were found to have additional lesions, showing that damage occurred after the drug was stopped. The changes were so severe that some patients who were previously able to walk unassisted were left needing wheelchairs or were bedbound.
The FDA reported that there could be more than these 35 cases, as they are only those that were reported directly to the agency. Doctors have been warned to tell patients about the risks of stopping use of Gilenya and to closely observe any patients going off the drug.
The FDA recommends that patients using Gilenya should avoid stopping use of the drug without talking to their doctors first. Reasons to stop using the drug include adverse side effects, pregnancy, or simply because it isn’t proving effective. Patients who have stopped using the drug already should report any changes or worsening in symptoms or disability.
If you are an MS patient and you have been using Gilenya, there is a risk that you could suffer a severe worsening of your disability because of it. It is essential that you talk to your doctor about your concerns or any negative experiences you have with the drug. Never stop using a medication without first consulting your doctor.